The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Question for the ladies


#1

Hi,

I wanted to ask if you guys have noticed that the antidepressants (or any other meds taken for MAV) have affected your cycle? If so do you have irregular bleeding between periods? I have had this problem before but not like this. I’m not sure if I should contact my gynecologist or talk to my neurologist? I do understand however, that MAV is hormone-related so something is going on in my body.

I’m currently taking 25 mg of Celexa and I’m trying to get up to 30 mg. So far it’s helping my dizziness a little and I don’t feel as anxious about leaving my house. I got my life back a little so that feels really good. I still feel off balance when I’m in stores and crowded places but it’s not as bad as before. I hope it gets better from here…

Emma


#2

I’m so sorry but I cannot answer that question. I have always been irregular. I am considering taking an SSRI as well. Did someone recommend that to you? I am just torn about their effectiveness for MAV. But, your post is very encouraging that it can help. I hope it continues to help further. I wish you the best.


#3

Hi,

While I used to be like clockwork since getting vertigo I’ve been a little messed up. My cycle is either longer or shorter but no bleeding in between. I personally feel it’s a combination of everything from stress to medications to pre menopause (I’m 44 time for it to kick in). If it keeps concerning you talk to your doc. This may sound dumb but I don’t mind too much if it’s late because it’s such a hassle to take care of when I’m dizzy.
The antidepressant is helping which is great for you! How long did it take to kick in? I’m considering one also. By the way I just remembered, the doc put me on Xanax which I took for about 3 weeks total and that may have messed me up the first time and then I went through another rough patch and I tried it again for a week (made me worse I think) and got messed up again. So maybe part of it is the drugs.

Tammy


#4

Hi Emma,
Celexa can certainly be responsible for causing mentrual irregularites. Although very rare, the most reported symptoms include dysmenorrhea and ammenorrhea. I would definitely contact your doctor if this is a recurring problem for you. I would start with your gyno to see if she has any experience with SSRI’s and the breakthrough bleeding you describe.
I am glad you are seeing some positive results from this med and I hope you can continue with it.
BTW- if you don’t mind me asking, how old are you?

Best regards,
Lisa


#5

Hi Everyone,

Thank you so much for getting back with me on this one!

MAVlisa, no one recommended Celexa to me, but I had tried it before when I was 17 for depression so I knew I could tolerate it well. It has very mild side effects and it has helped me a little, however I still feel off balance but not as bad, and I still feel like everything is tilting to the left…so I’m not sure if I can recommend it to anyone yet because I’m not free from MAV.

Lisa, I’m 28 years old but I was cursed with MAV when I was 27.
I will call my gyno on Monday to see if they can help. By the way how are you holding up? is Verapamil helping at all??

Emma


#6

Hey Emma,
Thanks for checking in. I just don’t know how much the verapamil is helping. Since starting it 3 months ago, I suppose I have made some improvement in that I am doing a bit more (very little bit), but still suffering 24/7. I just feel so confused as to how to measure success anymore when I still have no quality of life and struggle with the rocking, dizziness, head heaviness, and neck pain all the time. I think there might be some sublte improvement and I am still wanting to continue with this med until I max out on the amount of drug my body can handle with regard to blood pressure and pulse. I am still on a low dose of verapamil (80 mg). I see my neuro this Thursday and I will be going up to 100 mg at that point. Emotionally I am still pretty devastated to have had my life stopped for 2 years because of this illness (I finally got the MAV diagnosis 3 months ago). I am 35 with my whole life still ahead of me and it is so frustrating because I can’t do anything to continue to build it at this point. I had to move back with my folks, leave my apartment and job in New York City, and just try to get through each day.
This forum has been so wonderful and I really appreciate being a part of it.
Lisa


#7

Emma - thanks for writing back. I can understand you wanting to try the Celexa. I sure hope it helps even more soon.


#8

Hi Lisa,

What do you think about adding Zoloft? It seems to have help a few people here on the forum. I’m planing to try Zoloft is Celexa dosen’t work out! I’m so sorry you are suffering from this too, I understand how you feel. I’m sure you will find something that works soon enough, and when you do you can go back to work and have your life back to normal.

Emma


#9

Hi Emma,
Thanks for your kind words.
Once I have maxed out on the verapamil, if I am still symptomatic, zoloft will be added. That’s how my doc treats MAV and I trust him very much. I am still technically not at a therapeutic level so I am hoping when I get to a higher dose, my symptoms will improve a lot.
Hope celexa takes you to normal. Give it time and with increasing doses as tolerated, I think it may do the trick for you. Your response early on is certainly a prominsing sign.
Lisa


#10

Hey,

I just google hormonal imbalance and migraine, and found this video that I thought I share with you http://www.youtube.com/v/ujWs2DvXN1A


#11

I have an IUD and thankfully it gets rid of your period eventually - which I needed because it brought along a bad attack everymonth. So this month has been attack free so far. WOOT WOOT! I am also on Prozac, Depakote and Verapamil. :smiley:


#12

Candy - that is great news. ARe you symptom free now? Did you ever have chronic symptoms (e.g., chronic disequilibrium). Welcome to the board.


#13

HI Everyone,

I went to the gyno yesterday and found out that I have some hormonal imbalance in my body, and that why I’m spotting in between periods. I have to come back for more blood test and ultra sounds. I remember getting this problems prior to MAV…so it has something to do with it.
I might start taking progesterone(cream or pills) to see if that could help. Has any one tried progesterone before?

Emma


#14

Emma,

I don’t usually do things like this, but I ended up downloading this book: migraine-headaches-information.com/ It’s somewhat interesting, and I tried the progesterone for a few mos without success, but you’re supposed to do it longer. who knows?


#15

MAV Lisa–was the download at all helpful? I actually have looked at this site before but there is just so many people out there claiming to be able to cure migraines that I’m confused. I feel like hormones play a huge role in all this & I would love to find someone who actually knows what they’re talking about.


#16

dizzygrl - it was interesting, but it was NOT helpful in that it didn’t cure me. I have no doubt that hormones play a role in this, but can progesterone, etc., cure this - I’m not so sure.


#17

I did try an estrogen patch for a few months. I did feel better at first but the time came to increase the dosage and since I am a breast cancer survivor my dr. and I decided that it was not such a good idea for me to be on estrogen. I came off it completely.


#18

Hi Joan,

How long did you take the Estrogen path for? did it take away your dizziness???

emma


#19

Emma:
I took the estrogen patch for about 3 months and yes, it did make me feel better. I started at the lowest dose possible and was supposed to increase dose when I was told by my oncologist I should not have any estrogen at all. The goal was to get me at a level where I felt good, sustain that level for 3 - 6 months then gradually wean myself back down and off the estrogen totally.


#20

I know this is an old thread, but when I tried effexor and ,now, amnitryptyline - I have menstrual bleeding the whole time. Has anyone experienced this or have any ideas on a solution? I so badly want/ feel I need to be on an antidepressant because I feel down alot of the time with this mav.